Greetings

We are pretty sure my mom has PD. She has many of the symptoms other than the tremors the neurologist started her on levodopa three times a day. Her Neurolog I st said if her symptoms get better then it would tell us that she does have PD. My mom doesn't like taking the pill because she says that it makes her feel weaker. She also said that she has muscle aches. She only been taking a week or two. Has anyone else experienced this. Does this get better. What are your thoughts

21 Replies

oldestnewest
  • Everyone responds differently to meds and no two people with PD are the same.

    Is she taking her meds on an empty stomach? Taking the Sinemet with food especially protein, interferes with the absorption so she may not be receiving the full benefit.

    She is taking any statins for cholesterol control?

    Have her or if you can, log the times she takes her meds and note the effect after taking, Take this to her Neuro at her next appointment. Discuss all the "side effects" and weigh the benefits against the drawbacks. My husband did well on his regimen of sinemet, selegiline and Zoloft. He also took 2 Shaklee B Complex tablets a day and Vitamin D supplement.

    I suggest you find a support group for her and for yourself as her caregiver. Learn all you can and remember none of you are alone. Reach out and you will find assistance.

  • Statins can have severe side effects, including muscle aches. Supplemental vitamins D and K have been shown to have much better cardiovascular outcomes than statins without the potentially serious adverse effects. For details see: tinyurl.com/zvgcu79

  • That is why I asked her. I personally am not a fan of statins and prefer lifestyle changes instead.

  • My sister and caregiver have been giving it with food. Can't really say what the meals were.

    They thought it is to be given 3 minutes after a meal.

  • 30 minutes

  • Carbodopa/levodopa (senemet) should be taken one hour before or two hours after a meal. Protein in food competes for receptors in the gut.

  • I thought it was due to stating also but I found out the prescription had not been filled. So she isn't taking a statin. She is on Vitamin D and Fosamax once a week.

  • Some things you should know about Fosamax: tinyurl.com/zvgcu79

  • My experience with carbidopa/levodopa is that it helped very quickly. I certainly noticed a big improvement within the first week. If it is not helping her then more work is needed to establish her correct diagnosis.

  • If she has same symptoms as others diagnosed with PD, why do u say that Sinemet not helping means there could be a different diagnosis? People react differently to meds, as we read here all the time. Could it be she needs a different med or approach to relieve her particular PD symptoms? Just curious.. can anyone shed some more light shed on this point. Thanks

  • link.springer.com/chapter/1...

    " Response to levodopa is one of the criteria for the clinical diagnosis of PD"

    The defining characteristic of PD is shortage of dopamine. Sinemet replaces that dopamine. If Sinemet doesn't help the problem is not a shortage of dopamine and therefore not PD.

  • My sister thinks it has helped her

  • My sister says that she see an improvement. I notice she is sleeping more.. mom says she feel weaker. She falls a lot. She insist on trying to get up without help. No matter what as soon as we take our eyes off her she tries to get up on her own and falls. She says that she feels like she is strong enough to get up on her own but quickly finds out that she can't when she falls.

    I don't think her med have been given on a set schedule because of either her resistance to taking the medication or her sleeping. They have been crushing the pill and putting it in yogurt or apple sauce. I just don't feel comfortable giving it if it could be the wrong medication for her. I dont know if the increased weakness and leg pain as she describes is something that is expected and will soon go away after awhile.

  • If this is a time release form of levodopa crushing it would be inappropriate, and PD patients should be taking a time release version, possibly augmented by immediate release. If it is helping her then it is the right medication.

    You are not likely to do her damage giving her levodopa.

    It is vital to understand why your mom is falling. If you are able to obtain a blood pressure cuff, measure her blood pressure reclining and standing. If there is a big drop upon standing that would explain her falling down. There are ways to remedy this but a diagnosis is needed first.

  • Sorry things are not going well. How old is your mother and what are her symptoms? Do you know if her doctor is a movement disorder specialist?

  • Mom is 82. Her symptoms are

    Horrible balance falls frequently if not supported. Drooling. Swallow difficulty. Constipation. Stiffness. Soft low volume speech, slurred speech, small shaky writing. Her vision is compromised by glaucoma.

  • Her doctor is a neurologist

  • Sounds like a lot of the symptoms of PD. The reason I asked, my Dad is 83 and his GP thought he might have PD, but the neurologist doesn't think so. Tomorrow he's going in for a spinal tap to see if he has NPH (fluid on the brain) which sometimes mimics some symptoms of PD (speech, dementia, balance, shuffling of feet and/or feet stuck and can't move). But, to me, it sounds like your mom has more symptoms of PD. I'm surprised the Sinemet didn't help, but I believe sometimes what helps one, might not help another so they have to keep trying. Some people prefer going to a movement disorder specialist because they are a little more versed on PD, but it can usually take awhile to get into one.

  • Yes, she had an MRI which they said mild alzheimer.

    One leg does get stuck. I wanted to ask too. I thought it was interesting that it seems she doesn't try to catch her fall or she doesn't make a noise when she is starting to fall.

  • Interesting. Didnt kniw mri could diagnose that

  • She could have orthostatic hypotension. Meaning her pressure falls when she stands up. She must stay well hydrated and get up slowly while holding on to a support till her pressure stabilizes. Do you monitor her blood pressure? Try taking her pressure while she is sitting or lying down, then take it immediately when she stands up. If there is a big drop in pressure, that may be her problem. Dehydration is common with PD and especially in the elderly. They drink less to avoid using the bathroom.